A Facial Marker in Facial Wasting Rehabilitation

February 2012 | Volume 11 | Issue 2 | Original Article | 202 | Copyright © 2012

Abstract

Background: Facial lipoatrophy is one of the most distressing manifestation for HIV patients. It can be stigmatizing, severely affecting quality of life and self-esteem, and it may result in reduced antiretroviral adherence. Several filling techniques have been proposed in facial wasting restoration, with different outcomes. The aim of this study is to present a triangular area that is useful to fill in facial wasting rehabilitation.
Methods: Twenty-eight HIV patients rehabilitated for facial wasting were enrolled in this study. Sixteen were rehabilitated with a non- resorbable filler and twelve with structural fat graft harvested from lipohypertrophied areas. A photographic pre-operative and post- operative evaluation was performed by the patients and by two plastic surgeons who were “blinded.” The filled area, in both patients rehabilitated with structural fat grafts or non-resorbable filler, was a triangular area of depression identified between the nasolabial fold, the malar arch, and the line that connects these two anatomical landmarks.
Results: The cosmetic result was evaluated after three months after the last filling procedure in the non-resorbable filler group and after three months post-surgery in the structural fat graft group. The mean patient satisfaction score was 8.7 as assessed with a visual analogue scale. The mean score for blinded evaluators was 7.6.
Conclusion: In this study the authors describe a triangular area of the face, between the nasolabial fold, the malar arch, and the line that connects these two anatomical landmarks, where a good aesthetic facial restoration in HIV patients with facial wasting may be achieved regardless of which filling technique is used.

J Drugs Dermatol 2012;11(2):202-208.

Purchase Original Article

Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.

Download the original manuscript as it was published in the JDD.

Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.

To get access to JDD's full-text articles and archives, upgrade here.

Save an unformatted copy of this article for on-screen viewing.

Print the full-text of article as it appears on the JDD site.

→ proceed | ↑ close

INTRODUCTION

The use of highly active retroviral therapy (HAART) with protease inhibitors, first introduced in the United States in 1997, has demonstrated a significant clinical benefit in the treatment of HIV infection.1,2 Within one year of its introduc- tion, mortality rates dropped by 45%, and there was a signifi- cant decline in the number of reported AIDS-defining diseases. But, as the most part of chronic pharmacologic therapies, there are several side effects such as: diarrhea, renal calculi, nausea, and perioral paresthesias.3

One medication-associated condition that has become prevalent among HIV-infected patients is HIV-associated lipodystrophy, a syndrome characterized by abnormal fat metabolism and deposition.4 Broadly speaking the lipodystrophy syndrome is composed of three components5: 1.) Lipoatrophy (subcutane- ous fat loss in the face, limbs, and buttocks) 2.) Lipohypertrophy (fat accumulation in the abdomen, and dorso-cervical fat pad) 3.) Metabolic disturbance (insulin resistance, hypercholesterol- emia, and hypertriglyceridemia6).

Despite the initial reports of an association between protease in- hibitors and lipodystrophy, it soon became apparent that other drugs were implicated.7 In 1999, an association between thymi- dine analogues, particularly d4T, and fat wasting was reported,8 supported by improvements in subcutaneous fat and serum triglyceride levels after switching d4T to zidovudine (AZT) or aba- cavir (ABC).9 Over the course of time it has been realized that the components of lipodystrophy syndrome are, at least partially, in- dependent processes,10,11 different antiretrovirals are associated with different types and degrees of toxicity,12,13 and lipodystro- phy syndrome is the result of a complex interaction between a variety of factors.14 In general thymidine analogues, especially d4T, are associated with lipoatrophy and protease inhibitors with lipohypertrophy and dyslipidaemia.15

↑ back to top


Related Articles